Texas, 2021Damaging Winds in Texas, July 17, 2021
July 17, 2021 · NWS LUB · 2 events in 1 county or zone
A complex of thunderstorms developed off of the higher terrain of northeastern New Mexico and rotated to the southeast around an upper level ridge on the afternoon and evening of the 17th. This storm activity moved southward through the western Texas Panhandle making it all the way into the extreme southwestern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed off of the higher terrain of northeastern New Mexico and rotated to the southeast around an upper level ridge on the afternoon and evening of the 17th. This storm activity moved southward through the western Texas Panhandle making it all the way into the extreme southwestern Texas Panhandle. As the storms moved into the extreme southwestern Texas Panhandle, they maintained their strength producing severe wind gusts at Friona (Parmer County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 17, 5:25 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 17, 5:25 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
625 PM CDT Sat Jul 17 2021
.AVIATION...
Showers and thunderstorms will be possible this evening and
tonight at all terminals. VFR conditions should persist through
the period besides when storms move over or near a terminal. A
tempo group has been added to KLBB and KPVW for the most likely
period of TSRA, but confidence was too low to add to KCDS. Surface
winds will remain out of the south to southeast and generally
under 12 kts through the evening. Thunderstorm outflows are
expected to cause changes to the wind speed and direction
overnight. Thunderstorms will be possible once again tomorrow
evening and night.
&&
.PREV DISCUSSION... /issued 250 PM CDT Sat Jul 17 2021/
SHORT TERM...
Saturday afternoon, we have seen convective initiation already occur
across the far Southeast TX Panhandle in conjunction with what looks
to be some elevated instability propagating south from persistent t-
storm activity across nrn OK. We are also seeing some convective
towers developing along a surface trough in eastern NM, bending N-
NEwd into the NW TX and western OK Panhandles where a weak
front/outflow boundary reside. Aloft, a weak, convectively-enhanced
vort max can be seen in water vapor imagery from ern KS into the nrn
Okla Panhandle. The influence of this weak perturbation should
assist convective development today within an environment of 1000-
2000 J/kg of MLCAPE, but very weak wind shear, 850-300mb mean flow
is under 10 kts from the W-NW. There is plentiful deep-layer
moisture though with PWATS in the 1.2 to 1.6 inch range. Through the
remainder of the afternoon we expect coverage of storms to remain
isolated in our forecast area, as storm motion will be generally
southerly, keeping NM activity to our west, while the storms
developing across the NW TX Panhandle will take some time to
organize and begin to march swd. We will also still watch the SE
Panhandle and nrn Rolling Plains counties where we currently have a
few storms.
The latest CAM guidance remains in good agreement that we should see
a disorganized MCS, or broken line of storms, move S-SE through
roughly the western half of the forecast area late tonight, with
perhaps another smaller cluster of storms affecting the NE. With
this activity not expected to move into the area until around
midnight, there is some uncertainty how far it will progress in the
face of a weakening and veering LLJ, and how far to the south and
east we should extend the rain chances. The highest PoPs are in the
southwest Texas Panhandle with the lowest in the southern Rolling
Plains. A threat for locally heavy rainfall remains valid,
especially for the area roughly west of 385 and north of 114 where
the western cluster of storms may tend to stall late tonight. Also,
the strongest storm cores will likely be capable of producing strong
or marginally severe downdraft wind gusts.
Rain chances on Sunday will depend a great deal on how storms evolve
overnight. It is possible that we could see some lingering showers
across the western and northern areas Sunday morning, along with
potential for MCV development. If a MCV does develop, it will likely
drift south or southwest during the day and be a preferred area for
convection to fire Sunday afternoon. Otherwise, a continued moist
and weakly-capped airmass, along with a stronger disturbance
approaching from our north late in the day, should support a chance
of more t-storm activity Sunday afternoon.
LONG TERM...
Consensus is getting stronger for the location of the synoptic cold
front pushing south out of the Central Plains into the Southern
Plains region. Not much change from yesterdays output wrt the
amplified ridge over the intermountain west, but the subsequent
troughing to the east is sharper and pushes the cold front through
the Texas Panhandle a little quicker on Monday. The sharpening
trough has increased the signal and confidence for showers and
storms on Tuesday, especially in the Rolling Plains, where deeper
boundary layer moisture resides. The front will also move quicker
than previous runs, with precipitation chances declining more
sharply by early Wednesday. The upper level low wrapping around the
periphery of the amplified upper level high will move farther south
as well. As a result, we'll see less precipitation and cloud cover
than was being anticipated yesterday. As a result, max temperatures
will rebound closer to normal by Friday and Saturday. Wednesday will
still be 5-10 degrees below normal, especially across the southern
South Plains and southern Rolling Plains, where cloud cover and
slight chance POPs remain behind the cold front.
Although rainfall may not be as widespread as previously thought
with the passage of the cold front, PWATs Monday evening through
Tuesday approach 2" at times, so any storms that are able to form
would have the potential for moderate to heavy rainfall and localized
flooding over affected locations. Lingering moisture and more stable
environment behind the front may lead to low stratus and/or some fog
developing early Tuesday and Wednesday morning across the southern
South Plains and southern Rolling Plains.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
33/55/10
Hazardous weather outlook, Jul 17, 1:47 PM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
247 PM CDT Sat Jul 17 2021
TXZ021>044-182000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
247 PM CDT Sat Jul 17 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated to possibly scattered thunderstorms will be possible
tonight, particularly across southern Texas Panhandle, northern
South Plains and northern Rolling Plains. Locally heavy rain can be
expected, with rain rates up to 1 to 2 inches per hour possible in
the strongest storms. Isolated strong to possibly damaging wind gusts
up to 60 mph will be possible as well, but the severe weather threat
is overall low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Improving rain chances the end of the weekend into early next week
also will bring a risk for locally heavy rain and flooding,
especially Monday evening into early Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 2:40 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Lubbock TX
340 PM CDT Sat Jul 17 2021
TXZ031-172115-
Motley TX-
340 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOTLEY COUNTY UNTIL
415 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Northfield, or 15 miles northeast of Matador. This
storm was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Motley
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3397 10063 3417 10085 3428 10062 3419 10052
3411 10052
TIME...MOT...LOC 2040Z 349DEG 1KT 3417 10062
GKendrickSpecial weather statement, Jul 17, 4:56 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Lubbock TX
556 PM CDT Sat Jul 17 2021
TXZ023-024-172330-
Briscoe TX-Swisher TX-
556 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWISHER AND
NORTHWESTERN BRISCOE COUNTIES UNTIL 630 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Vigo Park, or 13 miles north of Silverton, moving
southwest at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Vigo Park and Mackenzie Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3464 10119 3446 10137 3467 10158 3475 10140
3475 10130
TIME...MOT...LOC 2256Z 050DEG 7KT 3467 10133
WCI/GKendrickLocal storm report, Jul 17, 5:52 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
652 PM CDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 2 NNW MUNCY 34.09N 101.41W
07/15/2021 FLOYD TX TRAINED SPOTTER
DELAYED REPORT OF A FEW DOWNED POWER POLES AND A
SNAPPED FENCE POST. ALSO STATED THAT A PATCH OF GRASS
AND SUNFLOWERS WERE BENT IN AN EAST TO NORTHEASTERLY
DIRECTION. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER LUB2100451
WCIThunderstorm Wind, Parmer
- When
- July 17, 7:23 PM CST to 7:43 PM CST
- Where
- Parmer County, 0.57 mi W of Friona Benger Arpk
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.650, -102.690
A Texas Tech University West Texas mesonet site near Friona measured intermittent severe wind gusts from 1923 CST to 1943 CST. A peak wind gust of 64 mph was measured at 1942 CST.
Thunderstorm Wind, Parmer
- When
- July 17, 7:41 PM CST
- Where
- Parmer County, 0.57 mi E of Bovina
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.520, -102.890
Fire department dispatcher reported that a large tree was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, July 17 to 21, 20211 death · $115,000 · 7 events
- Lightning Strike in Florida, July 17, 20211 death · 1 event
- Flash Flooding and Flooding in New Hampshire, July 17 to 19, 2021$2.9 million · 15 events
- Hail and Damaging Winds in Maryland, July 17, 2021$718,000 · 1 in hail · 21 events
- Flash Flooding in Vermont, July 17, 2021$500,000 · 2 events
- Flash Flooding and Debris Flow in Arizona, July 17 to 21, 2021$301,000 · 57 kt wind · 11 events
- Flash Flooding and Flooding in Massachusetts, July 17 to 18, 2021$118,000 · 1.25 in hail · 28 events
- Damaging Winds in Virginia, July 17, 2021$118,000 · 65 kt wind · 15 events
- Flash Flooding and Hail in Pennsylvania, July 17 to 18, 2021$57,000 · 1.25 in hail · 29 events
- Flash Flood in Pennsylvania, July 17, 2021$200,000 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, July 17, 2021$125,000 · 50 kt wind · 7 events
- Flash Flooding in New York, July 17, 2021$102,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966132, 966134.